Emergency Care for Low Blood Sugar for People Who Are Not Taking Insulin Injections

This information is for people who may need to help you if you are too weak or confused to treat your own low blood sugar related to diabetes or some other health condition that can cause low blood sugar. Make a copy for your partner, coworkers, and friends.

  • Make sure the person can swallow.
    1. Lift the person's head so that it will be easier for him or her to swallow.
    2. Give the person ½ teaspoon of water to swallow.
  • If the person can swallow the water without choking or coughing:
    1. Give him or her about 15 grams of fast-acting carbohydrate, such as 4 fl oz (118 mL) to 6 fl oz (177 mL) of liquid (juice or regular soda pop).
    2. Wait about 15 minutes.
    3. If a blood sugar meter is available, check the person's blood sugar level.
    4. Offer the person another 15 grams of fast-acting carbohydrate if he or she is feeling better but still has some symptoms of low blood sugar.
    5. Wait about 15 minutes. If possible, check the person's blood sugar again.
    6. If the person becomes more sleepy or lethargic, call 911 or other emergency services.
    7. Stay with the person until his or her blood sugar level is 70 milligrams per deciliter (mg/dL) or higher or until emergency help comes.
  • If the person chokes or coughs on the water, or if the person is unconscious:
    1. Do not try to give the person foods or liquids, because they could be inhaled. This is dangerous.
    2. Turn the person on his or her side, and make sure the airway is not blocked.
    3. Give the person a shot of glucagon if one is available. Follow the directions included with the glucagon medicine. View a slideshow of steps for preparing a glucagon injection and a slideshow for giving a glucagon injection .
    4. After you give the glucagon shot, immediately call 911 for emergency care.
    5. If emergency help has not arrived within 5 minutes and the person is unconscious, give another glucagon shot.
    6. Stay with the person until emergency help comes.

Because medicines for diabetes may cause prolonged low blood sugar levels, have someone stay with the person for a few hours after his or her blood sugar level has returned to the target range.

ByHealthwise Staff

Primary Medical Reviewer E. Gregory Thompson, MD - Internal Medicine

Specialist Medical Reviewer Rhonda O'Brien, MS, RD, CDE - Certified Diabetes Educator

Current as ofNovember 14, 2014